[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.180.70. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1961

The Danger of Corticotropin in Addison's Disease

Author Affiliations

IOWA CITY

From the Department of Internal Medicine and the University Hospitals of the State University of Iowa College of Medicine.

Arch Intern Med. 1961;107(3):372-374. doi:10.1001/archinte.1961.03620030060007
Abstract

Despite the fact that Thorn and his associates1 have given several thousand infusions of corticotropin (ACTH) to patients with a great variety of disease, they observed untoward reactions in 6 patients only. Five of these had Addison's disease. Our experience is much less extensive. In our hospital from 1950 through 1958, medical residents gave corticotropin diagnostically to 17 patients suspected of having adrenocortical insufficiency. The patients did not receive 9-α-fluorohydrocortisone. Two of the 17 died under circumstances which we believe must be attributed to the use of corticotropin.

Report upon Patients  A 65-year-old man with generalized blastomycosis appeared chronically but not seriously ill. There was weakness, anorexia, nausea, slight pigmentation, and hypotension. He was given 20 units of corticotropin gel intramuscularly for 2 days. It was thought that the collection of urine had been incomplete, so the test was recommended one day later. Eight hours after the fourth dose

First Page Preview View Large
First page PDF preview
First page PDF preview
×